Depression Community
Starting Celexa, and wondering what to expect
About This Community:

This patient support community is for discussions relating to depression, counseling, sleep problems, and nutrition.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Starting Celexa, and wondering what to expect

I started Celexa yesterday, and I'm just wondering what I can expect, both in terms of side effects and intended effects.  My big concern is potential impact on cognition and/or creativity.  Any information would be really helpful.  
Related Discussions
17 Comments Post a Comment
Blank
Avatar_f_tn
A doc wrote in here a while ago that many artists suffer from depression, and their creativity drops if not depressed. Depression is a terrible thing to live with though, so I was glad to be free of it. I was wasting almost all my time fighting depression and anxiety but the Celexa cleared it away and I went off it after 7 happy months. Some people hated it so it is not a wonder drug for all.

You can get free professional advice from your pharmacist, which I often did.

If you go off it, taper per your doc's instructions and never cold turkey as there can be nasty withdrawal symptoms. I guess confusing the withdrawal effects with addiction is why some people write in here saying they went cold turkey and suffered immensely (but needlessly) for it. It is not addictive and you can quit any time.
Blank
Avatar_f_tn
It's really important to read that print-out before you take any medication and ask your own doctor what to expect.  Celexa is a good med, it worked for me for quite a while.
You can always google Celexa. Any med has side effects, but I wouldn't worry about cognition, tranquilzers can do that, but generally SSRI's don't, but the depression itself can cause it.
Blank
Avatar_f_tn
I was hoping for the experience of people who had actually taken it.  I've done the internet research and talked to my doctor, and read the piece of paper.   But it's not remotely the same.  
The past couple of days I've felt the way I do several hours after a hangover ends...a list of symptoms doesn't tell you stuff like that.  
Blank
Avatar_m_tn
The way an AD makes one feel is extremely subjective so it is hard to say how it will affect you. One can say that you should give some time - six weeks, for example - to give it a chance to work and see how it makes you feel at that time rather than trying to assess it after a few days.
Blank
Avatar_f_tn
Some people get an effect after a week, but it builds in your system so the max effect takes 8 weeks. Whatever feeling you are experiencing after 2 days is not related to Celexa.
This is a place to find what others know as you say, but you can also find from your pharmacist what I wrote above, so that is why I suggested them as a better resource, if you like face to face.
It is important to find answers quickly to anything concerning you about depression meds, so write back anytime.
Blank
Avatar_f_tn
It's not that I prefer face to face, it's that I prefer personal anecdotes.  There are things that are hard to quantify and everyone's experience is obviously going to be somewhat different, I know that.  Nonetheless, what a pharmacist who's never taken it can tell you is not the same as what someone who has taken, but isn't a pharmacist it can tell you.  
And yeah, it is related to Celexa...everything I have read and the one person I know IRL who's taken it say that while it doesn't actually -help- in the first week or so, there are definitely side effects.  
Blank
Avatar_f_tn
The reason a pharmacist is a good info source is they have the medical information and listen to many patient's stories about the effects.
I won't continue this discussion further, as I have nothing new to add, however I caution you against accepting anecdotal stories if they are not backed up by medical personnel. Below are 2 reasons.
My pharmacist said that lots of people are unhappy, not depressed so an antidepressant will not affect them, but the doc is continually pestered by the patient and gives them an anti-depressant while hoping for a placebo effect. Any effects those patients would describe are not of value.
Also,my doc said he was at an info session for a coldsore drug that had nothing to do with mental issues, however one of the patients swore, even under the doctor's skeptical questioning, that the pill always gave him a mental high. He only took the pill once every few months, so it was not as if he had turned super happy for a period of time and was mistakenly connecting the coincidence of the pill for his happiness.

So I personally do not accept anecdotal evidence if it contradicts what has been learned in the massive double blind studies that the med had to go through prior to approval. Anecdotal evidence learned here is valuable if it is verified with a professional.
Blank
Avatar_f_tn
I'm not saying I'd take personal anecdotes that contradicted what I'd read...just that individual experiences, when they're within the range of what's been studied, can give you a clearer picture of what to expect than a list.  
Blank
Avatar_f_tn
I was thinking we were saying the same thing too, and just posted on Apr 5 to make sure anyone reading understood the reasoning.
I was surprised to learn from you that the side effects can start so quickly although the intended effects take quite a bit longer. I guess that makes sense as a possibility and was planning to double check your advice. Thanks again for it, as I had told someone differently last week, so after verification of your info, I will make sure I don't do that error again.
Blank
Avatar_f_tn
No problem.  I believe that the delay in intended effect and the early onset of side effects are both caused by the body needing time to get used to the drug.  
Blank
Avatar_f_tn
We cannot replace good medical advice - we can point you to go resources, but it's pretty generic for the drug. I've known folks that have had no problems with it.. I know with this drug category there shouldn't be any cognitive issues, depression can do that to you all by itself.   If you haven't been seen by a psychiatrist, it would be a good idea, to ensure you have the correct diagnosis which a family doctor isn't trained to do.
Blank
Avatar_f_tn
I don't even -have- a family doctor, and I'm not looking for advice, just information.  
Blank
Avatar_m_tn
I was recently just put on Celexa 20mg to be taken at night as it does make me feel sleepy all during the day.  I haven't felt any other swide effects excpet for deminishing sex drive, but I was told any antidepressants can do this.  I have tgried many others to help with my depression such as Wellbutrin 300mg (150mg tabs) 2X daily.  My body got so immune to it that I had to have a change and just now trying Celexa.  I was also informed that Celxa is an older form of Lexapro but my ins Kaiser won't cover it.  It works differently for everybody so no one can tell you exactly what to expect.  If you experience side effects that you yourself can't deal with then I would suggest getting yourself a professional to help you with it.  All I know is depression is not a quick fix.  It takes time.  I too am looking for inofrmation myself.
Blank
Avatar_f_tn
It doesn't always take time, but you are right, it can for many people. I got lucky with my second med, Celexa, and even got some relief after a week but you need 8 weeks for it to build up in your system to get the total effect.
The alternative to trying different meds is living with depression, which is so rough and constant that it can't be considered real living. That is what I had with Wellbutrin, an ugly nerve wracking life for the first 8 hours after I took it, then minor freakout for the rest of the day.
Did you at least get some relief from Wellbutrin for a while?
Blank
Avatar_m_tn
I have been on Wellbutrin for 20=yrs unt5il just recently.  Why does the sex drive deminish using these antidepressants and how do you bring it back.  I am tired of being depressed all the time.  I even take Ativan to help stabilize the mood swings.  Have you notcied any side effects like this.  How do you dela with them/

Craigers
Blank
Avatar_f_tn
Have you seen a psychiatrist? They know a lot more than a doc about these meds. There are a lot of new meds to choose from now, so it is best to get the best advice you can. We can't give out that kind of advice here. Another info source is your pharmacist, and a lot more handy than your doc.
Blank
Avatar_f_tn
Your journal says you have come off your meds, but your post says you are not feeling very happy.
Blank
Post a Comment
To
Recent Activity
5685035_tn?1401338805
Blank
screaming in silence
1 hr ago by Heather8448
5685035_tn?1401338805
Blank
Heather8448 commented on Heather8448's status
1 hr ago
1121300_tn?1391624425
Blank
sherrycoup 30 weeks has crept up on me... Comment
4 hrs ago
MedHelp Health Answers
Blank
Mood Tracker
Track your mood over time
Start Tracking Now
Top Mood Disorders Answerers
585414_tn?1288944902
Blank
ILADVOCATE
NY
6726276_tn?1388332222
Blank
CRSeaside
Huntington Beach, CA
480448_tn?1403547723
Blank
nursegirl6572
PA
1110049_tn?1384640486
Blank
4Maddie44
Dorset, United Kingdom
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_f_tn
Blank
mandy876
haltom city, TX
Depression Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
This is Driving Your Emotional Eati...
Jul 02 by Roger Gould, M.D.Blank
5856747_tn?1403352282
Blank
Sleep Apnoea
Jun 28 by Andrew John Rynne, MDBlank
Top Mood Disorders Answerers
585414_tn?1288944902
Blank
ILADVOCATE
NY
6726276_tn?1388332222
Blank
CRSeaside
Huntington Beach, CA
480448_tn?1403547723
Blank
nursegirl6572
PA
1110049_tn?1384640486
Blank
4Maddie44
Dorset, United Kingdom
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_f_tn
Blank
mandy876
haltom city, TX